Hail, Perry
- When
- August 1, 1:14 PM EST
- Where
- Perry County, 2.14 mi NNW of Elliotsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -77.290
Quarter-sized (1) hail reported near Loysville.
Scattered severe thunderstorms developed during the middle afternoon hours, continuing into the evening. Damage included severe wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered severe thunderstorms developed during the middle afternoon hours, continuing into the evening. Damage included severe wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 1, 6:17 AM EST, 6 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 717 AM EDT MON AUG 1 2016 .SYNOPSIS... An upper trough will drift slowly east across the state today bringing scattered to numerous...afternoon and evening showers and thunderstorm...mainly across the northeastern half of Pennsylvania. Slow drying takes place over the next few days...in the wake of the 500 mb trough that will be working its way off the Mid Atlantic Coast. A ridge of high pressure at the sfc and aloft will build over the commonwealth Tuesday through Thursday...accompanied by warm and mainly dry weather. The surge of warm air will peak late in the week ahead of a strong cold front. Ensemble model guidance shows high confidence for cooler and drier air could moving in for the weekend. && .NEAR TERM /UNTIL NOON TODAY/... A weak surface frontal boundary was stretched NW to SE - close to the route 322 corridor through Central and Southern PA. Unfavorable/subsiding left entrance region of a 60kt upper jetlet was sliding over this frontal boundary at 09Z...with no showers and only some sct-bkn strato cu and alto cu to the north of the front. Breaks in the cloud cover...combined with quite high sfc dewpoints (averaging in the mid to upper 60s) was leading to some areas of fog...with vsbys down to around 1/4SM in a few spots...such as Bedford and Wellsboro. Min temps shortly after sunrise will vary from the upper 50s in the coldest spots up north...to the lower 70s in the larger metro areas throughout the Lower Susq Valley. && .SHORT TERM /NOON TODAY THROUGH 6 PM TUESDAY/... 01/08Z HRRR continues the trend of the last several runs, which is little or no convective precip until after 16z today. The first batch of showers appears to develop (similar to the past few days) on the SE facing slopes of the ridges. Most of the convection becomes focused across the Middle and West Branch portions of the Susq Valley later this afternoon into early this evening. 1 hour FFG values are relatively low across portions of our eastern CWA - slightly under 1.5 inches. Will monitor high res models throughout the day, along with radar trends early this afternoon, for a possible issuance of a FFA, (which that would blend in with the western edge of KPHI's FFA). The GFS/GEFS/SREF all show higher PW air (and 850-500 mb Lapse Rates near 6c/km) across the eastern half of the CWA this afternoon and early this evening. Cape and llvl focus for convection appears greater than Sunday (when one or two TSRA produced some locally damaging microbursts and a narrow NW-SE swath of large hail in excess of 1 inch in diameter near and to the north of Lock Haven in north central PA). Movement to these pulse/multicell TSRA should be to the ESE at 20-25 kts. Expect a chance of showers and isolated thunderstorms to continue this evening...almost exclusively across the Susq Valley and points east. High temperatures today will be close to normal...which is the mid to upper 70s over the nrn and wrn mtns...and low-mid 80s throughout the central and southern valleys. High pressure building over the region at the surface and aloft will bring partly cloudy but dry conditions for tonight and Tuesday...with still moderately high dewpoints ranging from the upper 50s NW to mid and upper 60s in the southeast. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Mainly clear skies and a light easterly wind will occur for Tuesday night with min temps in the mid to upper 50s across the north...and 60 to 65F elsewhere. A Short-wave tries to push SE through the upper level ridge Wednesday with just a isolated convection possible - but most likely over the Laurel Highlands of SW PA. Temps will be a tad warmer under mostly sunny skies again through the afternoon hours. The region will still reside under the upper ridge on Thursday. However, increasing instability and diffluent flow aloft may lead to isolated afternoon or evening convection...again favoring development over ridge tops/SE facing slopes of the Alleghenies. In general the models have been over-estimating POPs and precipitation in this typical summer pattern...especially with the dry soil across a large portion of Central PA. With temps rising each day, Friday looks to be the warmest day of the week reaching up into the low 90s in some areas through the Susquehanna Valley. Heat and increasing humidity are expected to fuel thunderstorms by late in the day in advance of a cold front which will move southeast across the region Friday night. Models try to push this front south into VA. With the front near the Mason-Dixon line Saturday morning there will linger the chance for showers and isolated thunderstorms. Northern and central PA will certainly see noticeably drier cooler air Saturday and eventually this should make it south into the lower Susquehanna Valley as well. Saturday night will be markedly cooler across central PA. GFS and ECMWF diverge on solutions for the second half of the weekend. ECMWF has a dry sunny seasonable day on Sunday across PA. The GFS on the other hand tries to bring precip back into northern PA Saturday night but it looks suspicious at this point. Will wait to see if this continues with later model runs. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Fog will be the main issue the next 1 to 2 hours. Will adjust 12Z package as needed. Earlier discussion below. Some fog and low cigs until around 13Z. Otherwise another typical summer day with a few showers and thunderstorms this afternoon. Most of the activity will be across eastern sections of central PA. OUTLOOK... TUE...Am fog possible, mainly KBFD. WED-THU...Patchy fog possible around dawn. FRI...Isold pm tsra impacts possible western PA. && .CLIMATE... For Williamsport. July 2016 had a mean temperature of 76.8 degrees. This is the 8th warmest on record. This average temperature was warmer than the 76.6 degrees set in July 1993. July 2011 and 2012 were also in the top 10th warmest. There was 9 days with thunder in July. There was 14 days at 90 degrees or higher. For Harrisburg. July 2016 had a mean temperature of 79.4 degrees. This is the 5th warmest on record. This average temperature was warmer than the 79.3 degrees set in July 2012. July 2010 and 2011 were also in the top 10th warmest. There was 8 days with thunder in July. There was 15 days at 90 degrees or higher. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Watson/Lambert AVIATION...Martin CLIMATE...Martin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 403 AM EDT MON AUG 1 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 403 AM EDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
205 PM EDT MON AUG 1 2016
PAZ056-063-011845-
CUMBERLAND PA-PERRY PA-
205 PM EDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 245 PM EDT...
AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOYSVILLE...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ENOLA...NEW KINGSTOWN...HOGESTOWN...ICKESBURG...MARYSVILLE...
LOYSVILLE...CARLISLE SPRINGS...SHERMANSDALE...WERTZVILLE...
SCHLUSSER...NEW BLOOMFIELD...LANDISBURG AND MECHANICSBURG.
LAT...LON 4016 7707 4038 7743 4047 7735 4038 7703
4036 7701 4036 7693 4032 7691 4029 7692
TIME...MOT...LOC 1804Z 303DEG 17KT 4038 7733
RXRThe State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter-sized (1) hail reported near Loysville.
Thunderstorm winds estimated near 60 mph knocked down trees in Mifflintown.
Thunderstorm winds estimated near 60 mph knocked down trees near Port Royal.
Thunderstorm winds estimated near 60 mph knocked down trees onto a house on Main Street.
Thunderstorm winds estimated near 60 mph knocked down several trees, large limbs and utility wires in Montgomery Borough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640875, 640877, 640878, 641115, 640879.